Oklahoma, 2016

Wildfire in Oklahoma, February 18, 2016

February 18, 2016 · NWS OUN · 1 event in 1 county or zone

With winds of 30 to 35 mph gusting to more than 40 mph and rh values in the 20's and 30's, grass fires burned 17,280 acres in Woodward county, approximately two miles northwest of Buffalo, on the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With winds of 30 to 35 mph gusting to more than 40 mph and rh values in the 20's and 30's, grass fires burned 17,280 acres in Woodward county, approximately two miles northwest of Buffalo, on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 18, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, Feb 18, 11:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CST THU FEB 18 2016

.UPDATE...
INCREASED DEWPOINTS SLIGHTLY. PLEASE SEE DISCUSSION BELOW.

&&

.DISCUSSION...
WIND SPEEDS WILL CONTINUE TO INCREASE THROUGH THIS AFTERNOON WITH
MIXING. AN 850-925 JET WILL REMAIN OVER CENTRAL OK THROUGH THE
EVENING HOURS. ONLY MINOR ADJUSTMENTS WERE MADE TO THE WIND
GRIDS. THEY'RE IN GOOD SHAPE. DEWPOINTS WERE INCREASED SLIGHTLY
(1-3 DEGREES) FOR MOST LOCATIONS BASED ON CURRENT MOIST ADVECTION
TRENDS. ALL UPDATED PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...
WINDY CONDITIONS WILL PERSIST INTO THIS EVENING AS A VERY STRONG
PRESSURE GRADIENT REMAINS OVER THE REGION. A COLD FRONT WILL BRING
A WIND SHIFT TOMORROW MORNING...AND THIS WILL BE QUITE GRADUAL IN
NW OK. LOW-LEVEL MOISTURE WILL FLOW N OVERNIGHT ACROSS E OK...AND
MAY AFFECT KPNC/KOKC/KOUN/KLAW/KSPS...AS WELL AS POINTS TO THE E.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  57  74  54 /   0   0   0   0
HOBART OK         79  55  76  52 /   0   0   0   0
WICHITA FALLS TX  80  57  80  56 /   0   0  10   0
GAGE OK           82  49  74  44 /   0   0   0   0
PONCA CITY OK     77  55  73  49 /   0   0   0   0
DURANT OK         74  58  75  58 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ004>048-
     050>052.

     WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR OKZ004>042-044>046-
     050.

TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.

     WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.

&&

03/23/23
Hazardous weather outlook, Feb 18, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST THU FEB 18 2016

OKZ004>048-050>052-TXZ083>090-191100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT.

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FOR THURSDAY AS STRONG SOUTHWEST
WINDS COMBINE WITH VERY DRY AIR AND RECORD HEAT. THE
STRONGEST WINDS AND LOWEST HUMIDITY CAN BE EXPECTED ACROSS
NORTHWESTERN OKLAHOMA DURING THE AFTERNOON.

.STRONG WINDS...
WIDESPREAD SUSTAINED WIND SPEEDS AROUND 30 MPH WITH GUSTS OVER 45 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
.FIRE WEATHER...
FIRE WEATHER CONDITIONS ARE EXPECTED TO BE NEAR CRITICAL ON FRIDAY WHEN EXTRAORDINARILY
DRY AIR FOLLOWS A FRONT INTO NORTHWEST AND WEST CENTRAL OKLAHOMA. TEMPERATURES
WILL ALSO BE WELL ABOVE NORMALS.

.THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. SEVERE
STORM POTENTIAL IS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Harper

When
February 18, 12:00 PM CST to 11:00 PM CST
Where
Harper forecast zone
Reported by
Park/Forest Service
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613552.